Pennsylvania, 2014

Hail and Damaging Winds in Pennsylvania, July 2, 2014

July 2, 2014 · NWS CTP · 11 events in 4 counties and zones

Cyclonic flow aloft prevailed over the Northeast states on southern fringe of nearly stationary upper low centered over eastern Hudson Bay. Shortwave impulses rotating around the southeast flank of the low maintained a seasonably strong 700-500mb west-southwest flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Cyclonic flow aloft prevailed over the Northeast states on southern fringe of nearly stationary upper low centered over eastern Hudson Bay. Shortwave impulses rotating around the southeast flank of the low maintained a seasonably strong 700-500mb west-southwest flow. The combination of strong heating, high moisture content (PW) and moderately steep lapse rates contributed to the development of severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 2, 10:25 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 2, 10:25 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1125 AM EDT WED JUL 2 2014

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL POSE A THREAT FOR DAMAGING WIND GUSTS
AND HAIL THIS AFTERNOON AND EVENING. THE INTERACTION OF A SLOW
MOVING COLD FRONTAL BOUNDARY AND ARTHUR WILL SUPPORT MORE SHOWERS
AND THUNDERSTORMS ON THURSDAY...WITH HEAVY RAIN POSSIBLE MAINLY
OVER EASTERN PORTIONS OF THE KEYSTONE STATE. HOWEVER...MUCH OF THE
REGION WILL NOT BE IMPACTED BY ARTHUR AS IT TRACKS FAR ENOUGH OFF
THE EASTERN SEABOARD. HIGH PRESSURE ACCOMPANIED BY COOLER AND
LESS HUMID CONDITIONS WILL BRING A VERY COMFORTABLE AND DRY 4TH
OF JULY HOLIDAY WEEKEND.

&&

.NEAR TERM /UNTIL 1 PM THIS AFTERNOON/...
UPDATE FOR SEVERE THUNDERSTORM WATCH #384 IN EFFECT UNTIL 7 PM EDT
FOR MUCH OF CENTRAL PA.

PREVIOUS...
ASIDE FROM A FEW SHOWERS MOVG NEWD ALONG/W OF THE ALLEGHENY
FRONT...EXPECT PARTLY TO MOSTLY SUNNY SKIES AND VERY MUGGY
CONDITIONS TO PREVAIL ACRS CENTRAL PA THRU THE REMAINDER OF THE
MORNING. 14Z TEMPS ARE CURRENTLY IN THE MID 80S OVER THE LWR SUSQ
VLY HRB/YORK/LNS METROS.

EARLY MORNING SFC ANALYSIS DEPICTS ILL-DEFINED/WEAK COLD FRONT
EXTENDING FROM NWRN QUE SWWD ACRS LWR MI NEAR DTW INTO THE OZARKS.
THE WEAK COLD FRONT IS PROJECTED TO PUSH SLOWLY SEWD INTO THE
UPPER OH VLY THRU TNGT. BROAD TROUGHING/CYC FLOW ALOFT WILL
PERSIST OVER SERN CANADA AND THE GREAT LAKES REGION...WITH A VERY
WARM AND HUMID...MODERATELY UNSTABLE/UNCAPPED AIRMASS RESIDING
OVER THE CENTRAL APPALACHIANS AND MID ATLANTIC PIEDMONT.

THUNDERSTORMS ARE EXPECTED TO INC IN CVRG AND INTENSITY FROM LATE
MORNING THRU THE AFTN. PER RECENTLY ISSUED MCD #1252...A WW IS
LKLY BY LATE MORNING.

&&

.SHORT TERM /1 PM THIS AFTERNOON THROUGH 6 AM THURSDAY/...
LIKE YESTERDAY...LG SCALE SYNOPTIC FORCING IS GENERALLY WEAK WITH
NEAR NEUTRAL HEIGHT FALLS. HOWEVER...SLIGHTLY BETTER DYNAMICS
SHOULD ARRIVE BY LATER TONIGHT IN ASSOCIATION WITH THE RIGHT
ENTRANCE REGION OF UPPER JET OVER THE ST. LAWRENCE VALLEY.

WITH THE LG SCALE FORCING/HEIGHT FALLS NOT EXPECTED TO PLAY MUCH
OF A FACTOR...MORE IMPORTANT FOCI FOR CONVECTION ARE EXPECTED TO
PREFRONTAL/MESOSCALE IN NATURE...PREDICATED ON COMBO OF WEAK BLYR
CONVERGENCE INVOF OF SFC TROUGH/OUTFLOW BOUNDARIES AND MODERATE
TO HIGH INSTABILITY. VERY RICH LLVL MSTR WITH DEWPOINTS IN THE
UPPER 60S TO LOW 70S AND PWS 1.50-2 INCHES WILL YIELD ML CAPES OF
1000-1500 J/KG OVER THE HIGHER TERRAIN AND 2-3000 J/KG ACRS THE
CNTRL RIDGE/VALLEY AND SUSQ VLY REGIONS.

WHILE MID-LVL LAPSE RATES ARE EXPECTED TO BE WEAK...A WELL-MIXED
SUBCLOUD LAYER AND STEEPER LLVL LAPSE RATES SHOULD SUPPORT
TRANSPORT OF STG-SVR WIND GUSTS TO THE SFC. DESPITE WARM TEMPS
ALOFT...ROBUST BUOYANCY SHOULD SUPPORT SOME VIGOROUS UPDRAFTS
GENERATING HAIL. NEAR UNIDIRECTIONAL DEEP-LYR SHEAR PROFILES WITH
HGT SUGGEST MIXED MULTICELL MODE PERHAPS TRANSITIONING TO BETTER
ORGANIZED SMALL BOWS/LEWPS. OVERALL THE PRIMARY SVR TSTM HAZARDS
WILL BE DMG WIND GUSTS AND LARGE HAIL...WITH HIGH LCL/S A LIMITING
FACTOR IN TORNADO POTENTIAL. SOME SLOWER MOVG/TRAINING BANDS OF
CONVECTION ARE POSSIBLE WHICH COULD RESULT IN SHORT TERM RAINFALL
AMTS OF 1-2+ INCHES...LEADING TO ISOLD RUNOFF/FF ISSUES. THE
LIMITING FACTOR IN FF POTNL WILL BE RELATIVELY HIGH FFG VALUES.
TSTM CVRG AND SVR THREAT SHOULD WANE THIS EVENING WITH BLYR
COOLING AND LOSS OF INSTABILITY.

MDL 8H TEMPS SUPPORT ANOTHER HOT/HUMID DAY...WITH MAXES AS HIGH
AS THE L90S ACROSS THE LOWER SUSQ VALLEY WITH HX VALUES NEAR
100F..JUST SHY OF ADVISORY CRITERIA. MAY ADD MENTION OF HIGH HEAT
INDEX VALUES INTO HWO. HIGH TEMPS ACROSS THE CENTRAL AND NW MTNS
WILL BE IN THE MID TO UPPER 80S. LOW TEMPS EARLY THURSDAY WILL BE
ON THE WARM AND MUGGY SIDE /AND SIMILAR TO THIS MORNING/ WITH
PATCHY FOG/LOW ST.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A DEEPENING UPPER LVL TROF OVR THE MIDWEST AND STALLED OUT COLD
FRONT ACROSS CENTRAL PA WILL KEEP THE CHC OF SHRA/TSRA IN THE
FCST INTO THU NIGHT /WITH THE MOST NUMEROUS SHOWERS OCCURRING
ACROSS OUR FAR ERN ZONES/.

BASED ON THE ABOVE INFO...AND TROPICAL STORM/POSSIBLE HURRICANE
ARTHUR/ LIFTING NNE JUST OFF THE EAST COAST...WE LEFT SOME
SHOWERS IN EASTERN AREAS FOR FRIDAY. LATER SHIFTS CAN CUT BACK AS
NEEDED.

DESPITE MINOR TIMING DIFFS...MED RANGE GUIDANCE STILL CONSISTENT
IN PUSHING COLD FRONT EAST OF THE REGION LATER FRIDAY WITH HIGH
PRES DELIVERING COOL AND DRY WEATHER IN TIME FOR THE BEGINNING OF
THE 4TH OF JULY WEEKEND.

WENT WITH A DRY FCST FOR NEXT MONDAY AND TUE. SOME SPREAD IN
DIFFERENT MODELS AND MODEL RUNS.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
A SLOW MOVING COLD FRONT WILL PUSH ACROSS CENTRAL PA TODAY
THROUGH THURSDAY...ACCOMPANIED BY A FEW ROUNDS OF SHOWERS AND
LOCALLY STRONG THUNDERSTORMS.

CONDITIONS ACROSS CENTRAL PA AT 12Z ARE PRIMARILY VFR...THOUGH
SOME PATCHY MVFR FOG HAS QUICKLY APPEARED AND DISAPPEARED JUST AS
FAST AROUND SUNRISE IN SOME PLACES. ALSO SOME HAZE MAY LINGER IN
THE LOWER SUSQ THROUGH 14-15Z.

AN OUTFLOW BOUNDARY FROM THE EARLIER TSTMS PROPAGATING SOUTHEAST
MAY KICK OFF ISOLATED SHRA/TSRA BY LATE THIS MORNING IN THE EAST.
MORE NUMEROUS TSTMS CAN BE EXPECTED IN THE AFTERNOON AS A
SHORTWAVE SLIDES THROUGH...PROVIDING ADDITIONAL LIFT TO AN
ALREADY UNSTABLE AIRMASS. SOME OF THESE STORMS COULD BE STRONG AND
BRING LOCALLY DAMAGING WINDS AND LARGE HAIL. AS IS OFTEN THE
CASE...IT/S DIFFICULT TO PINPOINT EXACT TIMING OF IMPACTS AT
SPECIFIC TERMINALS...BUT WILL INCLUDE VCTS FOR FOR MUCH OF THE
AFTERNOON HOURS IN CENTRAL AND EAST AND HONE IN ON DIRECT IMPACTS
AS EVENT APPROACHES USING MESOSCALE MODEL GUIDANCE AND RADAR
TRENDS. CONVECTION MAY CONTINUE INTO THE EVENING IN THE LOWER
SUSQ.

HUMID AIR REMAINS IN PLACE THROUGH THU. POTENTIAL REDUCTIONS IN
FOG/HAZE AGAIN TONIGHT WITH ANOTHER ROUND OF THUNDERSTORM IMPACTS
DURING THE DAY THU.

OUTLOOK...
WED-THU...SLOW MOVING COLD FRONT WILL BRING SCT SHRA/TSRA AND
LOCAL RESTRICTIONS.

FRI-SUN...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT/STEINBUGL
SHORT TERM...LAMBERT/STEINBUGL
LONG TERM...LAMBERT/MARTIN
AVIATION...RXR/STEINBUGL
Hazardous weather outlook, Jul 2, 10:22 AM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1122 AM EDT WED JUL 2 2014

PAZ004>006-010-011-031530-
WARREN-MCKEAN-POTTER-ELK-CAMERON-
1122 AM EDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056-058-063-
064-031530-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-SCHUYLKILL-
CUMBERLAND-ADAMS-
1122 AM EDT WED JUL 2 2014

...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE.

PAZ057-059-065-066-031530-
DAUPHIN-LEBANON-YORK-LANCASTER-
1122 AM EDT WED JUL 2 2014

...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

HEAT INDEX VALUES WILL APPROACH 100 DEGREES ACROSS THE LOWER
SUSQUEHANNA VALLEY. TAKE EXTRA PRECAUTIONS IF WORKING OR SPENDING
TIME OUTSIDE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE.

In the hours before

Special weather statement, Jul 2, 10:22 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1122 AM EDT WED JUL 2 2014

PAZ058-021545-
SCHUYLKILL PA-
1122 AM EDT WED JUL 2 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 1121 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BEURYS LAKE...MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GIRARDVILLE...FORRESTVILLE AND FOUNTAIN SPRINGS AROUND 1130 AM EDT.
  POTTSVILLE...SCHUYLKILL HAVEN...SHENANDOAH...MINERSVILLE...MAHANOY
CITY...FRACKVILLE...ST. CLAIR...PORT CARBON...NEW PHILADELPHIA AND
MARLIN AROUND 1140 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LANDINGVILLE...MOUNT
CARBON...NEWTOWN...PALO ALTO...BROCKTON...GILBERTON...MIDDLEPORT...
KASKA...CUMBOLA AND GORDON.

THIS INCLUDES INTERSTATE 81 BETWEEN MILE MARKERS 106 AND 137.

LAT...LON 4069 7584 4069 7586 4065 7598 4062 7600
      4061 7645 4073 7647 4075 7646 4089 7598
      4074 7576
TIME...MOT...LOC 1521Z 262DEG 24KT 4072 7639

JUNG
Special weather statement, Jul 2, 10:34 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1134 AM EDT WED JUL 2 2014

PAZ042-046-053-021600-
SULLIVAN PA-COLUMBIA PA-SOUTHERN LYCOMING PA-
1134 AM EDT WED JUL 2 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 1134 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LAIRDSVILLE...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BIGGERTOWN AND MUNCY VALLEY AROUND 1140 AM EDT.
  WALLER AROUND 1150 AM EDT.
  JAMISON CITY...RICKETTS GLEN STATE PARK...CENTRAL AND FAIRMOUNT
SPGS AROUND 1200 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PICTURE ROCKS...
LAPORTE AND BENTON.

LAT...LON 4132 7631 4122 7632 4114 7664 4115 7665
      4116 7670 4130 7677 4134 7669 4131 7661
      4135 7666 4150 7629 4144 7625
TIME...MOT...LOC 1534Z 246DEG 29KT 4125 7663

JUNG
Special weather statement, Jul 2, 10:56 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1156 AM EDT WED JUL 2 2014

PAZ058-021630-
SCHUYLKILL PA-
1156 AM EDT WED JUL 2 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 1155 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FRACKVILLE...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...

SHENANDOAH...PORT CARBON AND NEW BOSTON-MOREA AROUND 1200 PM EDT.
MAHANOY CITY...NEW PHILADELPHIA...BRANDONVILLE AND LOCUST LAKE STATE
PARK AROUND 1210 PM EDT. TUSCARORA...GRIER CITY-PARK CREST...DELANO
AND SHEPPTON AROUND 1220 PM EDT.  TAMAQUA...MCADOO AND HOMETOWN
AROUND 1230 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MOUNT CARBON...PALO
ALTO...BROCKTON...MIDDLEPORT...GILBERTON...SHENANDOAH HEIGHTS...
KELAYRES...KASKA...CUMBOLA AND TRENTON.

THIS INCLUDES INTERSTATE 81 BETWEEN MILE MARKERS 119 AND 139.

LAT...LON 4072 7581 4065 7628 4079 7633 4081 7630
      4085 7629 4091 7607 4090 7602 4091 7600
      4080 7586 4074 7576
TIME...MOT...LOC 1555Z 253DEG 20KT 4077 7623

JUNG
Special weather statement, Jul 2, 10:57 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1157 AM EDT WED JUL 2 2014

PAZ034>036-021700-
BEDFORD PA-FRANKLIN PA-FULTON PA-
1157 AM EDT WED JUL 2 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 1156 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
INGLESMITH...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CLEARVILLE AROUND 1200 PM EDT.
  CRYSTAL SPRINGS...NEEDMORE AND LOCUST GROVE AROUND 1210 PM EDT.
  MCCONNELLSBURG...HARRISONVILLE...BIG COVE TANNERY AND SALUVIA
AROUND 1220 PM EDT.
  ST. THOMAS...FORT LOUDON...FORT LITTLETON AND FANNETTSBURG AROUND
1230 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE UPTON...WILLIAMSON AND
WHITETAIL SKI AREA.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 70 BETWEEN MILE MARKERS 147 AND 170.
 THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 159 AND 183...AND
BETWEEN MILE MARKERS 187 AND 188.
 INTERSTATE 81 BETWEEN MILE MARKERS 8 AND 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3981 7867 4012 7805 4010 7792 4006 7787
      4010 7783 3985 7762 3972 7802 3972 7860
TIME...MOT...LOC 1556Z 240DEG 49KT 3978 7840

MARTIN
Special weather statement, Jul 2, 11:14 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1214 PM EDT WED JUL 2 2014

PAZ012-019-026-027-041-045-046-049-021715-
UNION PA-MIFFLIN PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
NORTHERN CLINTON PA-HUNTINGDON PA-NORTHERN LYCOMING PA-
SOUTHERN LYCOMING PA-
1214 PM EDT WED JUL 2 2014

...A BAND OF STRONG THUNDERSTORMS ARE AFFECTING THE AREA...

AT 1211 PM EDT...DOPPLER RADAR INDICATED A BAND OF STRONG
THUNDERSTORMS FROM NEAR JERSEY SHORE...TO JUST SOUTHEAST OF
STATE COLLEGE...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...MONTOURSVILLE...COGAN STATION
AND TROUT RUN AROUND 1220 PM EDT.  LOYALSOCKVILLE AROUND 1230 PM
EDT.  BARBOURS AROUND 1240 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LITTLE LEAGUE WORLD
SERIES COMPLEX...LOCK HAVEN UNIVERSITY...SOUTH WILLIAMSPORT...
HOWARD...OVAL...SALLADASBURG...SNYDERTOWN...LOGANTON...GARDEN VIEW
AND MCCALL DAM STATE PARK.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 80 BETWEEN MILE MARKERS 157 AND 207.
 INTERSTATE 99 BETWEEN MILE MARKERS 75 AND 85.
 INTERSTATE 180 BETWEEN MILE MARKERS 15 AND 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4159 7681 4118 7679 4115 7689 4109 7688
      4051 7798 4103 7776 4109 7763 4111 7766
      4111 7770 4155 7698 4160 7687
TIME...MOT...LOC 1611Z 240DEG 49KT 4124 7720

MARTIN
Special weather statement, Jul 2, 11:30 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1230 PM EDT WED JUL 2 2014

PAZ058-021715-
SCHUYLKILL PA-
1230 PM EDT WED JUL 2 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 1226 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ALTAMONT...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
   NEW BOSTON-MOREA AROUND 1230 PM EDT.
   MAHANOY CITY AND BRANDONVILLE AROUND 1240 PM EDT.
   TUSCARORA...ONEIDA...AND SHEPPTON AROUND 1250 PM EDT.
   DELANO AROUND 100 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GILBERTON...SHENANDOAH
HEIGHTS...KELAYRES...TRENTON...PARK PLACE...AND RINGTOWN.

THIS INCLUDES INTERSTATE 81 BETWEEN MILE MARKERS 121 AND 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO ISOLATED POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4073 7628 4080 7631 4084 7626 4093 7611
      4090 7605 4091 7600 4079 7585
TIME...MOT...LOC 1626Z 243DEG 13KT 4080 7620

JUNG

The radar

The State College radar (KCCX), 91 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lycoming

When
July 2, 11:30 AM EST
Where
Lycoming County, South Williamspor
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.230, -77.000

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires around the Williamsport area.

Thunderstorm Wind, Lycoming

When
July 2, 11:50 AM EST
Where
Lycoming County, 0.52 mi E of Muncy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.200, -76.790

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Muncy.

Thunderstorm Wind, Lycoming

When
July 2, 11:57 AM EST
Where
Lycoming County, 0.69 mi N of Hughesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.240, -76.730

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Hughesville.

Thunderstorm Wind, Columbia

When
July 2, 12:30 PM EST
Where
Columbia County, 0.52 mi SSE of Coles Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.243, -76.367

Thunderstorm winds estimated near 60 mph knocked down trees on Camp Levigne Road just north of Benton.

Thunderstorm Wind, Lebanon

When
July 2, 12:37 PM EST
Where
Lebanon County, 0.87 mi SSE of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.309, -76.413

Thunderstorm winds estimated near 60 mph knocked down trees on Evergreen Road in south Lebanon.

Hail, Lebanon

When
July 2, 12:39 PM EST
Where
Lebanon County, 0.69 mi N of Lebanon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.340, -76.420

Nickel size hail (0.88 inch diameter) was reported in south Lebanon.

Hail, Lebanon

When
July 2, 12:45 PM EST
Where
Lebanon County, 0.66 mi NW of Quentin
Measured
1 in hail
Reported by
911 Call Center
Coordinates
40.287, -76.438

Quarter size hail (1 inch diameter) was reported at Fairview Golf Course near Quentin. The hail damaged corn and wheat fields. Crop damage estimates were not available.

Thunderstorm Wind, Lebanon

When
July 2, 12:50 PM EST
Where
Lebanon County, 0.73 mi NE of Rexmont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.288, -76.371

Thunderstorm winds estimated near 60 mph uprooted several large trees along Route 419 just east of Cornwall.

Thunderstorm Wind, Lebanon

When
July 2, 12:55 PM EST
Where
Lebanon County, 1.26 mi WNW of Kleinfeltersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.310, -76.270

Thunderstorm winds estimated near 60 mph knocked down trees between Cornwall and Kleinfeltersville.

Thunderstorm Wind, Lancaster

When
July 2, 1:02 PM EST
Where
Lancaster County, 1.73 mi WNW of Hopeland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.240, -76.300

Thunderstorm winds estimated near 60 mph knocked down a tree onto a car along Route 322.

Thunderstorm Wind, Lancaster

When
July 2, 3:48 PM EST
Where
Lancaster County, 0.69 mi S of Manheim
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.160, -76.400

Thunderstorm winds estimated near 60 mph knocked down trees in Manheim.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521034, 521035, 521036, 521037, 521038, 521039, 521040, 521041, 521042, 521043, 521044.